Try it
Pharmacology · Toxicology: thalassaemia chelators
Sample itemA transfusion-dependent thalassaemia patient on an oral iron chelator develops fever and a neutrophil count of 0.3 thousand per microlitre. Which drug is responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Deferiprone
Deferiprone is an oral iron chelator causing agranulocytosis, requiring weekly blood counts. Deferasirox is an oral chelator with renal and hepatic toxicity, and deferoxamine is given subcutaneously or intravenously.
Option by option
A. Deferoxamine
Deferoxamine causes ototoxicity and retinal effects.
B. Deferiprone (correct)
Correct. Agranulocytosis is the characteristic risk of deferiprone.
C. Penicillamine
Penicillamine is used for Wilson disease.
D. Deferasirox
Deferasirox is associated with renal and hepatic toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?